Colorado, 2008

Winter Storm and Winter Weather in Colorado, March 29 to 31, 2008

March 29 to 31, 2008 · NWS GJT · 11 events in 11 counties and zones

A series of disturbances within a moist southwest flow brought heavy snow and strong winds to much of western Colorado.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
22
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances within a moist southwest flow brought heavy snow and strong winds to much of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 3:26 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Mar 29, 3:26 AM MST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 AM MDT SAT MAR 29 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
A PROGRESSIVE WEATHER PATTERN WILL CONTINUE OVER THE FORECAST AREA
THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL AFFECT THE
AREA WITH THE STRONGEST IMPULSE ARRIVING SUNDAY NIGHT.

WARM ADVECTION OVER THE AREA EARLY THIS MORNING RESULTING IN AREAS
OF SNOW ACROSS THE HIGH ELEVATIONS. MOST OF THE MOISTURE IS AT MID
LEVELS AND SNOWFALL HAS BEEN LIMITED TO ELEVATIONS GENERALLY ABOVE
9000 FEET. A SHORTWAVE TROUGH CURRENTLY OVER IDAHO WILL CONTINUE
MOVING EAST TODAY AND PUSH A WEAK SURFACE FRONT INTO THE AREA TODAY.
WITH THE UPPER LEVEL FLOW BEING ZONAL EXPECT THE FRONT TO STALL OUT
GENERALLY ALONG THE INTERSTATE 70 CORRIDOR. THE BULK OF THE MOISTURE
PROGGED TO REMAIN AT THE MID LEVELS SO EXPECT GENERALLY LIGHT SHOWERS
ACROSS THE AREA TODAY AND MAINLY OVER THE MOUNTAINS AND VALLEYS OF
WEST CENTRAL AND NORTHWEST COLORADO. AFTERNOON MIXING AND TIGHT
GRADIENT FLOW WILL PRODUCE BREEZY TO WINDY CONDITIONS TODAY.

ANOTHER SHORTWAVE TROUGH OFF THE CALIFORNIA COAST WILL REACH
THE AREA LATE TONIGHT. INCREASING MOISTURE IN WARM AIR ADVECTION
SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL BRING A BETTER CHANCE OF
PRECIPITATION TO THE AREA TONIGHT AND SUNDAY. BEST CHANCE OF
PRECIPITATION WILL BE ACROSS THE NORTH IN OVERRUNNING ENVIRONMENT AS
THE SURFACE FRONT RETREATS NORTH AS A WARM FRONT WITH JET DYNAMICS
OVERHEAD. ON THE HEALS OF THIS WAVE...ANOTHER MUCH COLDER SHORTWAVE
TROUGH CURRENTLY WEST OF VANCOUVER ISLAND WILL REACH THE AREA SUNDAY
NIGHT AMPLIFYING THE PATTERN AND PUSHING A COLD FRONT THROUGH THE
FORECAST AREA. MOISTURE AND FORCING LOOK FAVORABLE FOR SIGNIFICANT
SNOWFALL ACROSS THE MOUNTAINS ESPECIALLY ACROSS WESTERN COLORADO LATE
SUNDAY TO SUNDAY NIGHT. HAVE INCREASED SNOW AMOUNTS TO ADVISORY
LEVELS WITH WINTER WEATHER HIGHLITES LIKELY FOR LATE SUNDAY TO SUNDAY
NIGHT TIME-FRAME. LIGHT SNOWFALL AMOUNTS FORECAST FOR THE CENTRAL AND
NORTHERN MOUNTAINS TONIGHT INTO SUNDAY MORNING WITH MUCH UNCERTAINTY
WITH AMOUNTS DUE TO WARM ADVECTION AND TIMING OF WAVES AND SNOW
LEVEL.

EXPECT DAYTIME HIGHS TO TREND UP A FEW DEGREES TODAY COMPARED TO
YESTERDAY. COOLER SUNDAY WITH INCREASING MOISTURE AND CLOUDS.

.LONG TERM...MONDAY THROUGH FRIDAY...
MODELS CONSISTENT IN DRIVING VIGOROUS TROF ACROSS THE CWFA ON MONDAY
BRINGING A GOOD CHANCE OF SHOWERS TO THE REGION. STRONG CAA INDICATED
WITH 7H TEMPS DROPPING TO NEAR -16 DEG C BY 00Z TUES. THEREFORE...
DROPPED HIGHS BY ABOUT 5 DEGREES. LATER SHIFTS MAY NEED TO FURTHER
COOL TEMPERATURES.

DRYING TREND EXPECTED MONDAY NIGHT INTO TUESDAY MORNING. LINGERING
MOISTURE MAY PRODUCE SUFFICIENT INSTABILITY FOR ADDITIONAL SHOWERS
OVER THE NORTHERN AND CENTRAL MOUNTAINS TUESDAY AFTERNOON. WAA
IN SOUTH-SOUTHWEST FLOW WILL BRING SIGNIFICANTLY WARMER TEMPERATURES.

MODELS DIVERGE ON WEDNESDAY WITH GFS DEEPER AND SLOWER THAN EC.
GIVEN UNCERTAINTY...WILL CONTINUE WITH LOW POPS...MAINLY IMPACTING
THE MOUNTAINS. MEANWHILE...TEMPERATURES WILL CONTINUE TO MODERATE
AS FLOW BACKS TO THE SOUTHWEST.

APPEARS CLOSED LOW WILL SHIFT EASTWARD...WITH TROF PASSAGE OCCURRING
AROUND THURSDAY. FEEL CURRENT SCATTERED COVERAGE ADEQUATE OVER THE
MTNS. HIGH PRESSURE WILL BUILD OVER THE REGION BY FRIDAY.

TEMPS WILL BE A LITTLE BELOW NORMAL MONDAY BUT WARM TO NEAR OR ABOVE
NORMAL BY THE END OF THE PERIOD.

&&

.AVIATION...
MID LEVEL CLOUD TO TO PREVAIL OVER THE AREA TODAY AS WEAK
DISTURBANCES EMBEDDED IN WESTERLY FLOW MOVE ACROSS THE AREA. MVFR TO
IFR CONDITIONS IN SCATTERED SNOW OR MIXED RAIN AND SNOW SHOWERS
EXPECTED THROUGH THE DAY ESPECIALLY NORTH OF A LINE FROM KGUC TO
KVEL. GUSTY SOUTHWEST TO WEST SURFACE WINDS WILL IMPACT ALL AIRPORTS
IN THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...TAL
LONG TERM....NL/MC
AVIATION.....TAL
Hazardous weather outlook, Mar 29, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAR 29 2008

COZ001>014-017>023-UTZ022>025-027>029-301145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR OVER THE MOUNTAINS
OF WESTERN COLORADO AND NORTHEAST UTAH TODAY. SNOW SHOWERS WILL
OCCUR OVER THE MOUNTAINS AND NORTHERN VALLEYS TONIGHT. SNOWFALL
TOTALS OF 1 TO 3 INCHES CAN GENERALLY BE EXPECTED ABOVE 8000 FEET
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF MOUNTAIN SNOW INCREASES ON SUNDAY AND SUNDAY NIGHT FOR
ALL MOUNTAIN AREAS. MODERATE TO HEAVY SNOW ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY ABOVE 8000 FEET AND IMPACT TRAVEL OVER THE
MOUNTAIN PASSES.  LIGHT SNOW ACCUMULATIONS MAY OCCUR OVER THE HIGHER
NORTHERN AND CENTRAL VALLEYS.  THE THREAT OF SNOW DIMINISHES ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
March 29, 12:00 PM MST to March 31, 9:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

One to two feet of snow fell across the area while wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, Flattop Mountains

When
March 29, 12:00 PM MST to March 31, 10:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

One to two feet of snow fell across the area while frequent wind gusts of 25 to 45 mph produced blowing and drifting snow. A localized wind gust of 54 mph was recorded at the Storm King Mountain RAWS.

Winter Storm, West Elk and Sawatch Mountains

When
March 29, 12:00 PM MST to March 31, 8:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

One to two feet of snow fell across the area while frequent wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
March 29, 3:00 PM MST to March 31, 9:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 22 indirect
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

One to two feet of snow fell across the area while frequent wind gusts of 20 to 40 mph produced blowing and drifting snow. An accident involving 60 to 75 vehicles occurred in the westbound lanes of Interstate 70 at Mile Marker 189, about 1 mile west of the Vail Pass summit. The eastbound lanes were subsequently closed due to a combination of snow and blowing snow combined with poor road conditions. The interstate was closed for nearly 8 hours. One fatality (indirect) occurred in the accident and at least 22 people (indirect)were injured. Poor visibility combined with icy and snow packed roads caused drivers to collide with vehicles involved in the initial accident.

Winter Weather, Lower Yampa River Basin

When
March 29, 6:00 PM MST to March 31, 9:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred with local amounts up to 8.5 inches at Browns Park National Wildlife Refuge. Frequent wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
March 29, 7:00 PM MST to March 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 10 to 16 inches occurred while frequent wind gusts of 30 to 50 mph produced blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
March 30, 12:00 AM MST to March 31, 6:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 6 to 13 inches occurred while frequent wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
March 30, 12:00 AM MST to March 31, 2:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred with locally higher amounts, including 8 inches at Hayden and 10 inches at Maybell. Frequent wind gusts of 30 to 40 mph produced blowing and drifting snow. A locally stronger gust of 49 mph was clocked at the Meeker Airport.

Winter Weather, Southwestern San Juan Mountains

When
March 30, 1:00 AM MST to March 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred while frequent wind gusts of 30 to 50 mph produced blowing and drifting snow. Wind gusts of 65 mph and 67 mph were recorded at Mount Putney and Eagle Mountain, respectively.

Winter Weather, Northwestern San Juan Mountains

When
March 30, 5:00 AM MST to March 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred while frequent wind gusts of 30 to 50 mph produced blowing and drifting snow. Locally stronger wind gusts of 69 mph and 72 mph were recorded at the top of Telluride Ski Area and Mount Abrahms, respectively.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
March 30, 3:00 PM MST to March 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 11 inches occurred above 8000 foot level while frequent wind gusts of 25 to 45 mph produced blowing and drifting snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys2008-03-31Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95158, 95159, 95162, 95160, 95170, 95161, 95167, 95171, 95166, 95164, 95174.